Thunderstorm Wind, Lyman
- When
- August 2, 5:32 PM CST
- Where
- Lyman County, 0.5 mi E of Reliance Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.850, -99.560
A cluster of storms moved along the Interstate 90 corridor in central South Dakota during the afternoon before pivoting northeast into east central South Dakota during the evening. The system produced a number of reports of winds with an intensity around 60 mph, with a peak gust of 79 mph at Poinsett Colony.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of storms moved along the Interstate 90 corridor in central South Dakota during the afternoon before pivoting northeast into east central South Dakota during the evening. The system produced a number of reports of winds with an intensity around 60 mph, with a peak gust of 79 mph at Poinsett Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 5:29 PM CST, 3 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Tue Aug 2 2022
.UPDATE...
Issued at 625 PM CDT Tue Aug 2 2022
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 242 PM CDT Tue Aug 2 2022
Temperatures have popped around and west of the Missouri River this
afternoon as dewpoints have fallen into the 40s. Models handled
areas west of the James really well, but were a tad overdone for
temperatures in the east. Still have a few hours of heating left,
though, so will wait to see where final highs shake out as heights
aloft continue to rise through 21z before suppression begins around
0z.
There is a complex baroclinic zone over the Dakotas this afternoon
with weak sfc low pressure. Additional shortwave energy will move
through this evening as an upper trough in North Dakota pushes the
ridge down. The shortwave activity along with a weak trough passage
at the sfc may be enough to support some thunderstorms by 3z. Better
forcing is farther south and east of this forecast area, so do not
anticipate much in the way of severe weather. Can't rule out a
stronger wind gust or two, however, given the steep lapse rates and
dry mid levels. Winds will shift to the north and northwest behind
the trough/front passage tonight.
Heights aloft will fall into the 576 to 582 range tonight with
little recovery by the end of daytime heating on Wednesday. This
will lead to cooler highs overall and even below normal forecast
temps in the east with highs only around 80 degrees.
.LONG TERM...(Thursday through Tuesday)
Issued at 242 PM CDT Tue Aug 2 2022
The long term portion of the forecast begins on Thursday with a
surface high pressure over Wisconsin, and an approaching low
pressure system from the northwest. The tight pressure gradient will
bring breezy southerly winds and increasing LLM. A few models
suggest WAA thunderstorms over southeastern SD late Thursday
afternoon into Thursday night. The WAA will continue Thursday night
into Friday, with 700 mb temps reaching 14-17C by 18Z Friday. By
this time, a frontal boundary should begin crossing the CWA with
winds become northwesterly. The combination of good mixing winds,
along with very warm thermal profiles, highs on Friday should warm
into the 90s and low 100s. Upper level forcing approaches the region
Friday night with the EML weakening, allowing for convection to
develop along the frontal boundary, mainly in northeastern SD and
western MN. The boundary shift south of the CWA on Saturday with
less humidity and cooler temperatures expected.
Mostly dry condition can be expected Sunday through Tuesday, along
with seasonal temperatures. An upper level ridge approaching the
region on Tuesday will bring above normal temperatures with highs in
the 80s and 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Aug 2 2022
Terminals KABR,KATY,KPIR,KMBG
A few showers and thunderstorms are possible across the far
southern part of the area early this evening, with maybe a
sprinkle or light shower possible across the rest of the area
through midnight or so. Otherwise, VFR conditions will prevail
across the area tonight and through the day Wednesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ008-018-019-
021>023-037-048-051.
Red Flag Warning until 7 PM MDT this evening for SDZ003-015.
MN...Heat Advisory until 9 PM CDT this evening for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...SD
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 507 AM CDT Tue Aug 2 2022 MNZ039-046-SDZ008-018-019-021>023-037-048-051-031015- Traverse-Big Stone-Roberts-Spink-Clark-Grant-Hamlin-Deuel-Hand-Lyman- Buffalo- 507 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. High humidity heat is expected today mainly throughout the James and Big Sioux River valleys where heat index values could reach or exceed 100 degrees. Much of the region west of the James River valley is where low humidity heat is expected today, creating elevated fire weather conditions this afternoon. An isolated to widely scattered strong thunderstorm is possible late tonight, mainly over portions of the Prairie Coteau of northeast South Dakota into western Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The next best chance for thunderstorms shows up in the forecast Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-031015- Corson-Dewey- 407 AM MDT Tue Aug 2 2022 This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Low humidity heat and the strongest west winds are expected here today, creating Red Flag fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The next best chance for thunderstorms shows up in the forecast Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ004>007-009>011-016-017-020-033>036-045-031015- Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-Faulk- Codington-Stanley-Sully-Hughes-Hyde-Jones- 507 AM CDT Tue Aug 2 2022 /407 AM MDT Tue Aug 2 2022/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. High humidity heat is expected today mainly throughout the James and Big Sioux River valleys where heat index values could reach or exceed 100 degrees. Much of the region west of the James River valley is where low humidity heat is expected today, creating elevated fire weather conditions this afternoon. An isolated to widely scattered strong thunderstorm is possible late tonight, mainly over portions of the Prairie Coteau of northeast South Dakota into western Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The next best chance for thunderstorms shows up in the forecast Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
The Aberdeen radar (KABR), 200 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
5 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated wind speeds of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044816, 1044815, 1044817, 1044818, 1044819.